Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 59, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 1, 2005, 4:18 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2005, 4:18 PM EDT (20:18 UTC)
- Expired
- Jul 1, 2005, 5:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 4:45 PM EDT | TSTM WND DMG | 15 E Woolwine, VA | LARGE TREE LIMBS BROKEN |
| Jul 1, 4:45 PM EDT | TSTM WND DMG | 15 E Woolwine, VA | LARGE TREE LIMBS BROKEN |
| Jul 1, 5:00 PM EDT | HAIL 0.75 | Bassett, VA | INCLUDES COLLINSVILLE AND MARTINSVILLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 012019
SVRRNK
VAC089-690-012115-
/O.NEW.KRNK.SV.W.0059.050701T2018Z-050701T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT FRI JUL 1 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
* UNTIL 515 PM EDT
* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6
MILES NORTHWEST OF BASSETT...AND MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
BASSETT...
STANLEYTOWN...
FIELDALE...
COLLINSVILLE...
MARTINSVILLE CITY...
IF ON OR NEAR LAKES OR RIVERS...MOVE INDOORS OF INSIDE A VEHICLE.
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON
THE WATER IN A THUNDERSTORM
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3682 7999 3678 8007 3675 8008 3659 7987
3675 7967
$$
WP1 follow-up statement
000
WWUS51 KRNK 012045
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT FRI JUL 1 2005
VAC089-690-012115-
/O.CON.KRNK.SV.W.0059.000000T0000Z-050701T2115Z/
MARTINSVILLE VA-HENRY VA-
445 PM EDT FRI JUL 1 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM EDT FOR HENRY
COUNTY AND THE CITY OF MARTINSVILLE...
AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR STANLEYTOWN...OR ABOUT NEAR BASSETT...MOVING SOUTHEAST
AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FIELDALE...COLLINSVILLE...FIGSBORO...VILLA HEIGHTS...MARTINSVILLE
CITY...CHATMOSS AND LEATHERWOOD.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3682 7999 3678 8007 3675 8008 3659 7987
3675 7967
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:19 PM EDT, 59 minutes earlier.
Area forecast discussion, Jul 1, 3:19 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 319 PM EDT FRI JUL 1 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... TONIGHT... SCATTERED THUNDERSTORMS DEVELOPING IN THE NW NC AND SW VA MTNS THIS AFTERNOON...AND THESE WILL INCREASE IN COVERAGE HEADING INTO EARLY EVENING. HOWEVER...LEE TROF EAST OF THE MTNS...WITH MUCH GREATER INSTABILITY...IS EXPECTED TO BE THE FOCUS FOR MOST TSTM ACTIVITY AFTER 6:00 OR 7:00 PM. HAVE PUT LIKELY POPS IN THE NW NC FOOTHILLS AND PIEDMONT...AND ALSO SOUTH SIDE VA INTO THIS EVENING EXPECTING THIS AREA TO SEE THE MOST COVERAGE WITH THE BEST INSTABILITY...LOW LEVEL MOISTURE CONVERGENCE...AND CURRENT ACTIVITY. THIS IS ALSO THE AREA WITH THE BEST CHC OF SEVERE WITH SB CAPES 2500 TO 3000 INTO EARLY EVENING. HARD TO FIND ANY OTHER FOCUS FOR CONVECTION THE REST OF THE AREA...SO I HAVE 50 POPS FOR SCATTERED TSTMS ELSEWHERE. ACTIVITY SHOULD BE DECREASING WEST TO EAST AFTER MIDNIGHT WITH NORTHWEST DOWNSLOPE FLOW KICKING IN. SATURDAY AND SATURDAY NIGHT... 850 MB BOUNDARY REMAINING WELL NORTH ALONG THE MASON-DIXON LINE. LEE TROUGH TO AGAIN KICK OFF A FEW MORE TSRA WITH FOCUS EAST AND ALONG THE VA/NC LINE. MODERATE-HIGH CAPE/LAPSE RATES VALUES IN THE AFTN COULD PRODUCE A FEW SVR STORMS BUT BELIEVE HIGHEST POTENTIAL WILL BE CENTRAL VA/NC AND ALONG THE COAST. INVERSION CAP MOVING INTO SE WV/NRV WILL KEEP THEM DRY WITH FAIR WX CU DEVELOPING. CAP COULD BE HIGH ENOUGH NOT TO RULE OUT A STRAY TSRA. DRY AIR AND INVERSION WILL EVENTUALLY WORK INTO THE AREA OVERNIGHT. && .LONG TERM (SUNDAY THROUGH FRIDAY)... QUICK OVERVIEW FOR THE COMING WEEK... AN ACTIVE WEATHER WEEK AHEAD AS SEVERAL FEATURES TO BRING SCT CONVECTION INTO THE REGION. TEMPERATURES WILL BE ABOVE NORMAL ESPECIALLY THOSE AREAS WHO MISS THE TSRA. SUNDAY-SUNDAY NIGHT... SFC HI SLIDING OFF THE NE COAST ALLOWING FLOW TO BECOME SE. IN THE OH/TN VALLEY...A WEAK SHORT WAVE TROF AND THETA-E RIDGE WILL DRIFT TO THE WEST. THESE TWO WEAK FEATURES WILL BRING AT LEAST A CHC FOR TSRA ACROSS NW NC MTNS AND FOOTHILLS. MONDAY... UPPER LEVEL RIDGE CENTERED OVER FLORIDA WILL DIRECT ANY WAVES OUT OF THE SOUTHERN PLAINS AND INTO THE MID ATLANTIC REGION. ONE SUCH WAVE WILL ENTERS THE MTN EMPIRE/SE WV MONDAY AFTN/NIGHT. TUESDAY... A COLD FRONT WILL MOVE THRU THE OH-TN VALLEY. PREFRONTAL ENERGY AND LOW LEVEL MOISTURE TO BRING POSSIBILITIES OF STRONG STORMS INTO THE AREA BY THE AFTN. WEDNESDAY THROUGH FRIDAY... FRONT TO STALL SOME WHERE IN THE MID ATLANTIC REGION. LATEST GFS HAS FRONT STALLING ALONG THE VA COAST BACK INTO THE TN VALLEY. WAVES FROM THE SOUTHERN PLAINS WILL TRACK AROUND THE FLORIDA/GULF RIDGE AND ALONG THIS BOUNDARY. LOW CONFIDENCE WITH TIMING OF WAVES AND POSITION OF BOUNDARY TO KEEP POPS LOW. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JJ/RCS
Hazardous weather outlook, Jul 1, 2:45 PM EDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT FRI JUL 1 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-020930- ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND- BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD- FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE- MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE- ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE- YADKIN- 245 PM EDT FRI JUL 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA... NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING AS A COLD FRONT APPROACHES THE REGION. ISOLATED STRONG THUNDERSTORMS WILL BRING A THREAT OF DAMAGING WIND GUSTS AND LARGE HAIL. ALTHOUGH SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA...THE GREATEST THREAT FOR SEVERE THUNDERSTORMS EXTENDS ACROSS THE NORTHWEST NORTH CAROLINA FOOTHILLS AND PIEDMONT...AND INTO SOUTH SIDE VIRGINIA. IN ADDITION...SMALL CLUSTERS OF THUNDERSTORMS WILL LIKELY PRODUCE LOCALIZED VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. JJ
In the hours before
Special weather statement, Jul 1, 2:31 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 231 PM EDT FRI JUL 1 2005 NCZ003-011902- SURRY- 231 PM EDT FRI JUL 1 2005 A THUNDERSTORM WITH FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN...GUSTY WINDS AND POSSIBLY SMALL HAIL WILL AFFECT NORTHWESTERN SURRY COUNTY THROUGH 305 PM. LOCATIONS WEST OF INTERSTATE 77... INCLUDING LADONIA AND BLEVINS STORE CAN EXPECT THIS STORM. MOVE INDOORS IF YOU LIVE IN THIS AREA...AND STAY AWAY FROM WINDOWS. 05
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:17 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 28 min |
| Jun 30, 8:46 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 44 min |
| Jul 1, 2:49 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 24 min |
| Jul 1, 4:29 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 33 min |
| Jul 1, 4:53 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 35 min |
| Jul 1, 5:12 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 50 min |
| Jul 1, 5:45 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 3 hr |
| Jul 1, 7:37 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 23 min |
| Jul 1, 7:50 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 32 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.